Could Use Some Advice As Change May B... - Advanced Prostate...

Advanced Prostate Cancer
10,716 members12,827 posts

Could Use Some Advice As Change May Be Afoot

jfoesq
jfoesq

I was DX 7+ years ago with metPC. I had mets in 2 vertebre, my left acetablum (hip), one lymph node and possibly 2 ribs. I was treated with Lupron and Zytiga INTERMITTENTLY for 5 years, during which I had 3 "vacations". I also had my prostate removed (along with more than 30 lymph nodes (of which only one was :dirty". Early on and I had radiation to the large tumor in my left "acetablum" (i.e. hip). A new doc took over my case 2+ years ago and stopped giving me the Zytiga. Alas, a few weeks ago, my PSA became measurable at for the first time while under treatment. Of course, it also eventually would become measurable at some point when on "vacation", which is why I always had to revert back to treatment. My PSA rose from .08 to .12 quickly (I think it was 2 weeks). I went on Zytiga again, for the first time in 2+ years. PSA dropped from .12 to ,10 and then again to .08 in subsequent 2 week periods. It was .08 again 2 weeks later and went UP to .10 last week. So- I am wondering if ADT (Lupron and Zytiga ) is no longer working. My doc wants to continue to test my PSA in the coming weeks and scan me in 6 months. She doesn't presently plan on changing treatment AT THIS POINT, as I remain mostly asymptomatic. IFFFF my PSA continues to rise, I think I should be scanned much sooner than 6 months and if the cancer has progressed on scan (and even if it hasn't) I wonder what are the next steps I should consider. Docetaxel? LU-177? Something else? Exceot for the PC, I am other wise healthy except for some orthopedic issues) and only 61. No heart issues.

One other thing- I just started getting some neuropathy in my left leg, mostly in my shin area. Any suggestions to improve that would also be appreciated.

Apologies for such a long post/

11 Replies
oldestnewest

For someone with metastatic PC, PSA changes from .08 to .12 are insignificant and meaningless in terms of the effectivity of your current treatment. Based on your current PSA, your treatments are still working and I would just continue. You may go a long time before any significant PSA increase. You should ignore anything on the PSA after the decimal point, just look at whole numbers.

jfoesq
jfoesq in reply to gregg57

Thx, Gregg

I agree with gregg57. I am still castrate sensitive and on ADT. My PSA is tested monthly and keeps bouncing up and down. The lowest has been 0.17. The highest has been 0.38. This week it was 0.31. My oncologist said not to worry about any reading under 1.0 unless there is a dramatic rise in a one month period.

My last scans were in April and showed no changes. The oncologist says there is no point doing more scans until this April unless there is a dramatic rise in my PSA.

jfoesq
jfoesq in reply to MarkBC

Thx

I haven't heard of intermittent Zytiga before, but I can see why if it's giving you better quality of life on the breaks. You are doing great right now, but if your PSA goes up, say, over 2, consider switching from prednisone to dexamethasone to extend time on Zytiga.

jfoesq
jfoesq in reply to Tall_Allen

Thx, Tall-Allen

Re: Intermittent Zytiga (and Lupron-as well as removal of prostate)

My doc at the time , Howard Scher from MSKCC was a leader in the field ,

and MSKCC was one of the hospitals testing Zytiga, (I believe,) before it received approval. So- he had some insight into using it early on, and those insights have been borne out by later trials/studies.

BECAUSE I was only 54 at DX, he treated me differently than the SOC at the time., and differently than he was treating older patients. He felt the "vacations" from BOTH Lupron and Zytiga (with Prednison) were worthwhile. I don't know where he would be on that subject today- same goes for my prostate and lymph node removal.

As you know, all of these meds have short -term and long-term side effects ,so I believe he was hoping I would live a relatively long time and avoid any long-term side-effects one can get from those medsvia intermittent use.

My present doc who took over my case 2+ years ago and took me off of the Zytiga, was also concerned about the long-term side effects one can get from the Zytiga and/or the prednisone. With a measurable and rising PSA she had no choice but to re-start the Zytiga and Pred. a few weeks ago.

Tall_Allen
Tall_Allen in reply to jfoesq

Howard Scher was a "god" - too bad he isn't taking patients.

Yup- that's what I was told and felt fortunate to have him. He was willing to do things outside the box if he felt the downside risks were worth taking- i.e the early use of Zytiga, the intermittent use of the meds and the removal of my prostate along with some lymph nodes. Other top docs I consulted with thought he was crazy as a loon for doing thise things to me and, at the time, 12 other young patients. I don't know if any of it helped, but I willingly went along for the ride. I was sad to lose him as my doc.

First of all there is no such thing as "a long post". In fact the word long is no longer used by us members....

Can you tell us who's your Doc now and where is she practicing? Funny, using the word practicing in the same sentence with the word doctor.

You WILL "live a relatively long time" and still be a PITA to your beautiful wife and that gorgeous baby....

Good Luck, Good Health and Good Humor.

j-o-h-n Friday 12/13/2019 8:10 PM EST

jfoesq
jfoesq in reply to j-o-h-n

Thx, John. I am still treated at MSKCC and my doc is Dana Rathkoph.

My apologies for posting an old photo. My boys are now 13,15 and 16

My doc is Michael Morris at MSKcc - Kimmel center 68 street in Manhattan...

Oh wow - a house full of teenagers.... Know how to punish them? - Hide their Iphones...

Good Luck, Good Health and Good Humor.

j-o-h-n Sunday 12/15/2019 1:57 PM EST

You may also like...